Alert archive / Michigan / Flash Flood Warnings in 2001
Flash Flood Warning 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at May 16, 2001, 12:34 AM EDT for 6 counties in Michigan. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 2001, 12:34 AM EDT (04:34 UTC)
- Expired
- May 16, 2001, 5:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Clinton County, MI, Gratiot County, MI, Isabella County, MI, Mecosta County, MI, Montcalm County, MI, Osceola County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 12:45 AM EDT | Flash Flood | Countywide, MI | |
| May 16, 4:00 AM EDT | Flash Flood | Countywide, MI | |
| May 16, 4:00 AM EDT | Flash Flood | Countywide, MI | |
| May 16, 4:00 AM EDT | Flash Flood | Countywide, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGRR 160434 FFWGRR MIC037-057-073-107-117-133-160900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1234 AM EDT WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... OSCEOLA COUNTY IN CENTRAL MICHIGAN CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN GRATIOT COUNTY IN CENTRAL MICHIGAN MONTCALM COUNTY IN CENTRAL MICHIGAN MECOSTA COUNTY IN CENTRAL MICHIGAN ISABELLA COUNTY IN CENTRAL MICHIGAN * UNTIL 500 AM EDT * STREAMS AND CREEKS IN THESE COUNTIES WERE AT BANKFULL. MORE STORMS WITH TORRENTIAL RAIN WERE TRACKING THROUGH THE AREA. THE ADDITIONAL RAINFALL FROM THESE STORMS...WILL PRODUCE FLASH FLOODING OF SMALL STREAMS AND CREEKS...ALONG WITH SERIOUS URBAN FLOODING. * AT 1220 AM EDT...THUNDERSTORMS WITH VERY HEAVY RAIN STRETCHED FROM ALMA...NORTHWESTWARD TO NEAR BIG RAPIDS. THESE STORMS WERE SHIFTING SOUTH AT 25 MPH. THESE STORMS PRODUCED AN ADDITIONAL 1 TO 2 INCHES OF RAIN WHEN THEY TRACKED THROUGH CLARE...ISABELLA AND OSCEOLA COUNTIES. THESE STORMS WILL IMPACT AREAS FURTHER SOUTH THROUGH 200 AM. STORM TOTAL RAINFALL AMOUNTS SINCE THE RAIN BEGAN ON TUESDAY...COULD REACH 6 INCHES IN A FEW LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICyLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at May 15, 10:08 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 15, 10:08 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 PM EDT TUE MAY 15 2001
H8 BOUNDARY EXTENDS FROM NEAR MANISTEE TO JACKSON ATTM. LARGE TSTM
COMPLEX OVER NORTHERN LOWER WILL TRAVERSE SOUTH-SOUTHEASTWARD DOWN
THIS BOUNDARY. BIGGEST CONCERN FOR ADDITIONAL HEAVY/FLOOD PRODUCING
RAIN LIES MAINLY EAST OF THIS BOUNDARY AS LATEST RUC SHOWS THIS
BOUNDARY TO ONLY MOVE SLIGHTLY EAST OVERNIGHT. CLOUD TOPS TRENDS HAVE
REMAINED FAIRLY CONSTANT OVER THE LAST COUPLE OF HOURS WITH SOME
BACK BUILDING NOTED OVER NRN LAKE MICHIGAN NEAR DOOR COUNTY WI.
ADDITIONAL QPF COULD REACH ANOTHER 1 TO 2 INCHES OVERNIGHT AS ECHOES
TRAIN DOWN THE BOUNDARY. WILL THEREFORE INCLUDE FAR NORTHEASTERN
COUNTIES IN THE FLOOD WATCH FOR THE REMAINDER OF THE NIGHT.
NEXT CONCERN IS MCC OVER NWRN WI/ARROWHEAD OF MN. THIS COMPLEX HAD
BEEN HEADING NE ACROSS MN AND NOW IS MOVING NEARLY DUE EAST.
CORFIDI VECTORS SUGGEST THIS COMPLEX WILL CONTINUE TO TURN THE
RIGHT...SLIDING SOUTHEAST ACROSS WISCONSIN AND EVENTUALLY
SOUTH-SOUTHEASTWARD DOWN LAKE MICHIGAN/WESTERN MICHIGAN DURING THE
WEE HOURS OF THE MORNING. THIS COMPLEX HAS THE POTENTIAL OF BOWING
OUT ONCE OVER EASTERN WI/LAKE MICHIGAN AS MID LEVEL COOLING AND
STRONG WINDS ALOFT COME INTO PLAY. SO SEVERE POTENTIAL AGAIN
POSSIBLE LATE TONIGHT...ESPECIALLY OVER THE WESTERN CWA.
JK
.GRR...FLOOD WATCH TONIGHT AND WEDNESDAY MORNING FOR:
MASON...LAKE...OSCEOLA...CLARE...OCEANA...NEWAYGO...MECOSTA...
ISABELLA...MUSKEGON...MONTCALM...GRATIOT...IONIA...CLINTON...
ALLEGAN...BARRY...EATON...INGHAM...KALAMAZOO...CALHOUN...AND
JACKSON COUNTIES.
...MIZ037>040-043>046-050>052-058-059-064>067-072>074.
...FLOOD WARNING THROUGH 10 AM WEDNESDAY MORNING FOR KENT AND
OTTAWA COUNTIES.
...FLOOD WARNING UNTIL 1145 PM TUESDAY EVENING FOR CLARE COUNTIES.In the hours before
Local storm report, May 15, 7:51 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
751 PM EDT TUE MAY 15 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM AUGUSTA MI .75 INCH HAIL
05/15/01 KALAMAZOO REPORTED BY
SPOTTERS
0720 PM GANGES MI 1.75 INCH HAIL
05/15/01 ALLEGAN REPORTED BY
SPOTTERS
0725 PM 3 S DOUGLAS MI 1.75 INCH HAIL
05/15/01 ALLEGAN REPORTED BY
PUBLIC
RGLocal storm report, May 15, 7:51 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
751 PM EDT TUE MAY 15 2001
...COR FOR WORD WRAP PROBLEM...
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM AUGUSTA MI .75 INCH HAIL
05/15/01 KALAMAZOO REPORTED BY
SPOTTERS
0720 PM GANGES MI 1.75 INCH HAIL
05/15/01 ALLEGAN REPORTED BY
SPOTTERS
0725 PM 3 S DOUGLAS MI 1.75 INCH HAIL
05/15/01 ALLEGAN REPORTED BY
PUBLIC
RGSpecial weather statement, May 15, 7:53 PM EDT, 4 hours 41 minutes before
MIZ071>074-160400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT TUE MAY 15 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT WEDNESDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
KALAMAZOO AND VAN BUREN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
EO/RG
NNNNLocal storm report, May 15, 8:18 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
818 PM EDT TUE MAY 15 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM DECATUR MI .75 INCH HAIL
05/15/01 VAN BUREN REPORTED BY
PUBLIC
RGSpecial weather statement, May 15, 11:50 PM EDT, 44 minutes before
MIZ071>074-160410-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EDT TUE MAY 15 2001
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES:
IN SOUTH CENTRAL MICHIGAN
JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
KALAMAZOO AND VAN BUREN
EO/RGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:52 PM EDT | Flash Flood Warning | GRR | Clare | 3 hr |
| May 15, 10:25 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 50 min |
| May 15, 11:00 PM EDT | Flash Flood Warning | GRR | Clare | 6 hr |
| May 16, 1:36 AM EDT | Flash Flood Warning | GRR | Barry, Mason, Muskegon, Newaygo, Oceana | 3 hr |
| May 16, 1:52 AM EDT | Flash Flood Warning | GRR | Ingham | 3 hr |
| May 16, 4:00 AM EDT | Flash Flood Warning | GRR | Barry, Clare, Clinton, Eaton, Gratiot, Ingham and 8 more | 6 hr |
| May 16, 6:57 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 63 min |
| May 16, 8:00 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 30 min |
Nearby
Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.